Alert archive / Michigan / Special Weather Statements in 2025
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Aug 28, 2025, 12:30 AM EDT for Antrim County, Grand Traverse County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2025, 12:30 AM EDT (04:30 UTC)
- Expired
- Aug 28, 2025, 1:15 AM EDT
- In force
- 45 min
- Issued by
- NWS Gaylord, MI
- Hail
- 0.00 in
- Wind
- 40
Counties Antrim County, MI, Grand Traverse County, MI
The radar
The NCL Michigan radar (KAPX), 61 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
708
WWUS83 KAPX 280430
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
1230 AM EDT Thu Aug 28 2025
MIZ020-021-026-027-280515-
Leelanau MI-Grand Traverse MI-Kalkaska MI-Antrim MI-
1230 AM EDT Thu Aug 28 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LEELANAU...CENTRAL
GRAND TRAVERSE...ANTRIM AND NORTHWESTERN KALKASKA COUNTIES THROUGH
115 AM EDT...
At 1229 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Central Lake to near Cedar. Movement was
east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Traverse City, Kalkaska, Elk Rapids, Mancelona, Bellaire, Bingham,
Clam River, Barker Creek, Kewadin, Rapid City, Alden, Mapleton,
Alba, Williamsburg, and Bates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4478 8595 4506 8524 4505 8486 4488 8485
4460 8545 4473 8582 4477 8582
TIME...MOT...LOC 0429Z 277DEG 31KT 4503 8526 4481 8581
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
JZWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 27, 7:28 PM EDT, 5 hours 2 minutes earlier. Its key messages:
- Band of rain, with a few embedded thunderstorms, works south across the area tonight into Thursday.
- Reinforcing shot of cold air brings additional frost concerns both Thursday and Friday night.
- Gradual warming trend and dry conditions this Labor Day Weekend into next week.
Area forecast discussion, Aug 27, 7:28 PM EDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
728 PM EDT Wed Aug 27 2025
.KEY MESSAGES...
- Band of rain, with a few embedded thunderstorms, works south
across the area tonight into Thursday.
- Reinforcing shot of cold air brings additional frost concerns both
Thursday and Friday night.
- Gradual warming trend and dry conditions this Labor Day Weekend
into next week.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 114 PM EDT Wed Aug 27 2025
Pattern Synopsis/Forecast:
Sharp shortwave trough dropping steadily south across northern
Ontario and Quebec early this afternoon, with attendant maturing
cold front running well ahead of it...about set to enter northern
Lake Superior. Strong forcing via sharp low/mid level convergence
within respectable pre-frontal moisture plume (precipitable water
values up and over an inch) helping drive the development of
mostly light showers across Lake Superior into upper Michigan
with some of this activity beginning to impact far northern
lower Michigan as well. Tightening pressure gradient helping
drive increasingly gusty southwest winds, with associated low
level warm air advection helping drive temperatures into the
upper 60s and lower 70s for most south of the big bridge. More
clouds and showers have kept those north of it just a few
degrees cooler.
Front and west/east running moisture axis will continue to work
steadily south across the area tonight into Thursday. Post-frontal
shot of some rather vigorous cold air advection set to arrive
Thursday...setting as up for some rather chilly conditions to end
this work week.
Primary Forecast Concerns:
Rain/storm evolution tonight and Thursday with secondary focus on
temperature trends.
Details:
Expect rain to continue to organize in both areal coverage and
intensity as it works further south into the area this evening and
overnight. Guidance derived soundings show deep saturation through
the entirety of the troposphere, and when combined with that sharp
forcing/convergence through this moist layer...supports at least some
transient pockets of heavier rain. Combination of that forcing and
some minimal elevated cape also supports some embedded non-severe
thunderstorms as well...with these pockets of more robust convection
only adding to rainfall intensity. Given above...could definitely
see some areas receive up and over a half inch of rain tonight
with the juxtaposition of best forcing and deepest moisture
suggesting M-32 up to the Straits having the best potential for
these heavier totals.
Cold front and corridor of rain continues south Thursday, with both
looking to exit our area during the afternoon. Likely to see some
breaks in the overcast develop from north to south during the day as
post-frontal dry air advection deepens. Temperatures expected to go
much of nowhere as any solar contribution is offset by strong cold
air advection within somewhat gusty north winds. May even see
temperatures fall a bit during the afternoon, with most areas likely
in the 50s by sunset.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 114 PM EDT Wed Aug 27 2025
Pattern Synopsis/Forecast:
Large area of very slow moving surface high pressure set to dominate
our weather through this Labor Day Weekend.
Primary Forecast Concerns:
Sole focus on temperature trends and frost potential both
Thursday night and Friday night.
Details:
Shot of some anamously chilly air (for the season of course) set to
settle directly overhead Thursday night into Friday. Likely to see a
bit of a lake response given simple breadth of the over-water
thermal gradient, although both rapid drying and limited convective
cloud depths suggest any response will be muted. What should be some
rather wet ground and maintenance of some light northerly flow
suggests temperatures might not drop to their full potential
Thursday night, but definitely wouldn't be surprised to some areas
dip into the upper 30s by sunrise Friday. Wouldn't be surprised to
see some isolated colder readings overnight Friday with drying
surface conditions during the day Friday and as high pressure
settles directly overhead. At least patchy frost remains a concern,
and will continue to highlight this potential in our hazardous
weather products.
Current trends continue to support a rather fantastic Holiday
Weekend...with dry conditions, plenty of sunshine, and a steadily
modifying low level airmass. Likely looking at widespread highs in
the 70s both Sunday and Monday...with even perhaps a few areas
making run at 80 on Monday. Same story continues for Tuesday as
well.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 727 PM EDT Wed Aug 27 2025
Rounds of rain showers will continue to work from northwest to
southeast across northern Michigan this evening into Thursday
morning. CIGs will also lower from northwest to southeast during
that time, likely dropping to MVFR at CIU in the next 1-2 hours and
portions of northern lower later tonight. IFR CIGs are anticipated
for a time overnight at CIU with potential drops at PLN and TVC as
well. As rain chances depart Thursday morning, a return to VFR
conditions is in store for most areas by mid-afternoon on Thursday.
Current west-southwest winds will switch to north winds late
tonight/early Thursday morning after the front drops through.
Sustained winds around 10 kts with gusts to around 20 kts are
expected during the day.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until midnight EDT tonight for
Lhz348-346. Small Craft Advisory until 2 AM EDT Thursday for
Looms-341- 342-344-345.
&&
SHORT TERM...MSB
LONG TERM...MSB
AVIATION...DJCHazardous weather outlook, Aug 27, 2:18 PM EDT, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 218 PM EDT Wed Aug 27 2025 MIZ016>018-020>036-041-042-086>088-095>099-282030- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 218 PM EDT Wed Aug 27 2025 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Through tonight. A few thunderstorms are expected late this afternoon into tonight. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few thunderstorms are possible Thursday morning. These storms are not expected to be severe. Patchy frost is possible again Thursday and Friday nights. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but rainfall reports are appreciated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-282030- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 218 PM EDT Wed Aug 27 2025 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Through tonight. A few thunderstorms are expected this afternoon and tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated thunderstorms are possible early Thursday on both Lake Michigan and Lake Huron. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Aug 27, 11:39 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1139 PM EDT Wed Aug 27 2025
MIZ021-099-280415-
Antrim MI-Charlevoix MI-
1139 PM EDT Wed Aug 27 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ANTRIM AND SOUTHERN
CHARLEVOIX COUNTIES THROUGH 1215 AM EDT...
At 1138 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grand Traverse Light, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Boyne City, East Jordan, Ellsworth, Torch Lake, Central Lake,
Norwood, Boyne Falls, Jordan Township, and Warner Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4528 8541 4520 8488 4494 8498 4506 8542
4521 8544
TIME...MOT...LOC 0338Z 285DEG 36KT 4519 8548
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JZSpecial weather statement, Aug 28, 12:02 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1202 AM EDT Thu Aug 28 2025
MIZ020-026-280430-
Leelanau MI-Grand Traverse MI-
1202 AM EDT Thu Aug 28 2025
...STRONG THUNDERSTORMS WILL IMPACT LEELANAU AND NORTHWESTERN GRAND
TRAVERSE COUNTIES THROUGH 1230 AM EDT...
At 1202 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leelanau State Park to 6 miles southwest
of Sleeping Bear Point. Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Leland, Empire, Sleeping Bear Point, Bingham, Torch Lake, Glen Arbor,
Suttons Bay, Northport, Cedar, Lake Leelanau, Mapleton, Maple City,
Glen Haven, Old Mission, and Good Harbor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4491 8611 4500 8590 4498 8584 4503 8582
4516 8550 4504 8552 4501 8555 4503 8548
4501 8543 4515 8543 4511 8536 4493 8539
4475 8576 4476 8582 4477 8582 4481 8612
TIME...MOT...LOC 0402Z 277DEG 28KT 4513 8551 4488 8615
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JZLocal storm report, Aug 28, 12:09 AM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1209 AM EDT Thu Aug 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM Tstm Wnd Gst 7 NNE Northport 45.21N 85.55W
08/27/2025 M41 MPH LMZ344 MI Mesonet
Mesonet station GTLM4 Grand Traverse Light.
&&
JZSpecial weather statement, Aug 28, 12:30 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1230 AM EDT Thu Aug 28 2025
MIZ020-021-026-027-280515-
Leelanau MI-Grand Traverse MI-Kalkaska MI-Antrim MI-
1230 AM EDT Thu Aug 28 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LEELANAU...CENTRAL
GRAND TRAVERSE...ANTRIM AND NORTHWESTERN KALKASKA COUNTIES THROUGH
115 AM EDT...
At 1229 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Central Lake to near Cedar. Movement was
east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Traverse City, Kalkaska, Elk Rapids, Mancelona, Bellaire, Bingham,
Clam River, Barker Creek, Kewadin, Rapid City, Alden, Mapleton,
Alba, Williamsburg, and Bates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4478 8595 4506 8524 4505 8486 4488 8485
4460 8545 4473 8582 4477 8582
TIME...MOT...LOC 0429Z 277DEG 31KT 4503 8526 4481 8581
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 11:36 PM EDT | Special Marine Warning | APX | 39 min | |
| Aug 27, 11:39 PM EDT | Special Weather Statement | APX | Antrim | 36 min |
| Aug 28, 12:02 AM EDT | Special Weather Statement | APX | Grand Traverse | 28 min |
| Aug 28, 12:12 AM EDT | Special Marine Warning | APX | 63 min | |
| Aug 28, 2:51 AM EDT | Small Craft Advisory | APX | 22 hr | |
| Aug 28, 2:52 AM EDT | Beach Hazards Statement | APX | Manistee | 17 hr |
Nearby
Special Weather Statements in Michigan, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.